Thunderstorm Wind, Ashley
- When
- October 17, 7:47 PM CST
- Where
- Ashley County, 1.73 mi W of Hamburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.230, -91.850
A few trees were blown down.
A vigorous, fast-moving, early autumn storm system brought severe weather to portions of the ArkLaMiss region during the evening of October 17th, 2012. The combination of intense wind shear, strong winds and adequate moisture and instability resulted in severe storms developing along and ahead of a strong cold front as it raced across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A vigorous, fast-moving, early autumn storm system brought severe weather to portions of the ArkLaMiss region during the evening of October 17th, 2012. The combination of intense wind shear, strong winds and adequate moisture and instability resulted in severe storms developing along and ahead of a strong cold front as it raced across the forecast area. A few reports of wind damage from bowing-type thunderstorms were received as the storms produced strong straight line winds across southeast Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 17, 2:46 PM CST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT WED OCT 17 2012
...SEVERE WEATHER POSSIBLE THIS EVENING INTO TONIGHT...
.DISCUSSION...TONIGHT...THE PRIMARY FOCUS OF THE FORECAST THIS
AFTERNOON IS ON THE SEVERE WEATHER POTENTIAL FOR THIS EVENING AND
INTO TONIGHT. BREEZY CONDITIONS WILL CONTINUE INTO TONIGHT AS THE
FORECAST AREA SITS BETWEEN HIGH PRESSURE SLOWLY PULLING OFF IN THE
EAST...AND A FAST APPROACHING AND DEEPENING STORM SYSTEM OVER THE
NATION'S MID-SECTION. A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM
TONIGHT FOR THE DELTA REGION AS A RESULT.
AS STATED ABOVE...THE DEVELOPMENT OF SEVERE STORMS CURRENTLY REMAINS
POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA FROM LATER THIS
EVENING INTO TONIGHT. THIS IS THE RESULT OF A STRONG TROUGH DIGGING
EAST SOUTHEAST ACROSS THE NORTHERN/CENTRAL PLAINS STATES THIS
AFTERNOON...WHICH WILL CONTINUE TO DEEPEN AND GRADUALLY EVOLVE INTO
AN UPPER LEVEL LOW OVER THE UPPER MISSISSIPPI RIVER VALLEY. AT THE
SURFACE...A STRONG COLD FRONT DEVELOPING OVER THE PLAINS...WILL
RAPIDLY SHIFT EAST INTO AND THROUGH THE REGION THIS EVENING AND
THROUGH THE OVERNIGHT HOURS.
THIS CONCERN FOR SEVERE STORMS LOOKS BEST OVER AREAS ALONG AND NORTH
OF THE INTERSTATE 20 CORRIDOR...WITH THE GREATEST CONCERN FOR SEVERE
STORMS BEING OVER THE DELTA REGION THIS EVENING. STORMS SHOULD
BEGIN TO MOVE INTO THE DELTA AFTER 8 PM...INTO CENTRAL MISSISSIPPI
BY MIDNIGHT...AND INTO SOUTHEAST MISSISSIPPI BY 4 AM THURSDAY. AS
THE FRONT PUSHES SOUTH 20 CORRIDOR...ACTIVITY SHOULD BEGIN TO
WEAKEN AS IT MOVES INTO A LESS FAVORABLE ENVIRONMENT. THAT SAID...A
STRONG TO SEVERE STORM SOUTH OF THE INTERSTATE 20 CORRIDOR CAN NOT
BE ENTIRELY RULED OUT. THE FRONT IS EXPECTED TO PUSH THROUGH THE
ENTIRE REGION BY SUNRISE THURSDAY MORNING.
WHILE HAIL CAN'T BE RULED OUT...WITH STRONG KINEMATIC FIELDS THROUGH
THE ATMOSPHERE...THE POTENTIAL FOR STRONG DAMAGING WINDS IN EXCESS
OF 60 MPH WILL BE THE PRIMARY CONCERN. WITH THE STRONG AND DEEP
WIND SHEAR...+50 KNOTS 0-6 KM...AND 0-3 KM SRH VALUES REACHING +400
M^2/S^2...THE DEVELOPMENT OF A SUPERCELL OR TWO ALONG WITH SOME
BREAKS IN AN EXPECTED SQUALL LINE COULD YIELD SOME TORNADOES...ONE
OR TWO OF WHICH COULD BE STRONG.
THE QUESTION MARK REMAINS THE AMOUNT OF INSTABILITY THAT'LL WORK
IT'S WAY NORTH INTO THE REGION AHEAD OF THE FRONT. LOW TO MID 60S
DEW POINTS HAVE ALREADY OVERSPREAD MUCH OF THE REGION...OTHER THAN
EAST CENTRAL AND NORTHEAST MISSISSIPPI WHERE MID 50 DEW POINTS
RESIDE. UPPER 60S AND LOWER 70S DEW POINTS HAVE ALREADY WORKED
NORTHEASTWARD INTO CENTRAL LOUISIANA. WHILE THERE IS STILL
UNCERTAINTY IF THIS RICH +70F DEW POINT AIR WILL REACH OUR CWA AHEAD
OF THE FRONT LATER...I'M FEELING A LITTLE MORE CONFIDENT THAT
INSTABILITY WILL BE AT LEAST ADEQUATE ENOUGH...PARTICULARLY OVER THE
CENTRAL AND WESTERN PORTIONS OF THE CWA...TO AID IN THE DEVELOPMENT
OF STORMS. FURTHER EAST...ACTIVITY COULD BECOME MORE ELEVATED
THROUGH THE OVERNIGHT HOURS AS INSTABILITY STRUGGLES...AND BEST
DYNAMICS/ASCENT LIFT OUT. /19/
THURSDAY AND THURSDAY NIGHT...AMPLE SUN IS EXPECTED DURING THE DAY
THURS WITH TEMPS WARMING BACK UP INTO THE LOW 70S NORTH TO UPPER 70S
SOUTH. COOL NIGHT XPCTD OVRNGT THURSDAY INTO EARLY FRIDAY MORNING
WITH LOWS IN THE LOW/MID 40S. /ALLEN/
LONG TERM...FRIDAY THROUGH WEDNESDAY...DEEP UPPER TROUGHING WILL
PREVAIL OVER THE ARKLAMISS ON FRIDAY WITH THE MODELS INDICATING A
WEAK DRY COLD FRONT MOVING THROUGH THE AREA DURING THE AFTERNOON.
SURFACE HIGH PRESSURE RIDGING WILL BUILD IN OVER THE AREA QUICKLY
BEHIND THE FRONT BY FRIDAY EVENING. UPPER TROUGHING WILL GIVE WAY TO
UPPER RIDGING ON SATURDAY AS THE NICE WEEKEND CONTINUES WITH
SEASONABLE TEMPERATURES AND MOSTLY CLEAR SKIES. THE SURFACE RIDGE
WILL SHIFT TO THE EAST ON SUNDAY AND THE FLOW WILL BECOME MORE
SOUTHEASTERLY...THUS RESULTING IN WARMER TEMPS...BUT A CONTINUATION
OF MAINLY CLEAR SKIES.
THE GFS AND THE ECMWF ARE IN GOOD AGREEMENT THAT SURFACE AND UPPER
RIDGING WILL PREVAIL ACROSS THE ARKLAMISS MONDAY THROUGH WEDNESDAY
WITH VERY WARM AFTERNOON HIGHS IN THE LOW 80S AND CLEAR TO PARTLY
CLOUDY SKIES. STUCK CLOSE TO GUIDANCE TEMPS THROUGH THE PERIOD WITH
VERY LITTLE ROOM FOR IMPROVEMENT. /15/
&&
.AVIATION...ALL TAF SITES ARE VFR AND WILL REMAIN SO THROUGH THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING. AVIATION CONCERNS
REMAIN THROUGH LATE THIS AFTERNOON AS SLY WINDS OF 20-25 KT WITH
GUSTS TO 35 KT REMAIN POSSIBLE FOR KGLH/KGWO WITH SOME TAPERING FOR
CNTRL AND EASTERN SITES. A STRONG COLD FRONT AND SEVERE STORMS ARE
XPCTD TO IMPACT KGLH/KGWO 18/00Z-03Z AND PROGRESS SOUTH AND EAST
18/02Z-06Z FOR KGTR/KJAN/KHKS AND WEAKEN TOWARDS KMEI/KHBG
18/05Z-09Z. WINDS OF 60MPH WILL BE PSBL ALONG WITH TURBULENT
CONDITIONS ALOFT INVOF STORMS. MVFR AND IFR CONDS WILL BE LIKELY FOR
BRIEF PERIODS OF ALL TAF SITES TONIGHT AND ERLY THURS. STORM TOPS TO
FL500. NW/W WINDS OF 10 TO 15 KT WILL ACCOMPANY FROPA AND LIGHTEN
THROUGH THE DAY THURS. VFR CONDS EXPECTED BEHIND THE FRONT DURING
THE DAY THURS. /17/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 54 79 48 76 / 85 7 0 0
MERIDIAN 56 78 42 77 / 76 8 0 0
VICKSBURG 50 78 44 76 / 86 6 0 0
HATTIESBURG 64 80 47 81 / 64 11 0 0
NATCHEZ 54 75 47 77 / 63 6 0 0
GREENVILLE 50 75 47 74 / 91 5 0 0
GREENWOOD 50 77 47 73 / 90 7 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR MSZ018-019-025>027-
034>036-040>042-047.
LA...WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR LAZ007>009-015-016-023-
025.
AR...WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR ARZ074-075.
&&
19/17/ALLENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT WED OCT 17 2012 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>042- 047-182000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY- WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN- 255 PM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS AND PORTION OF NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND THURSDAY A BROKEN LINE OF SEVERE STORMS ALONG A STRONG COLD FRONT AS WELL AS DISCRETE SUPERCELLS AHEAD OF THE LINE WILL BE CAPABLE OF PRODUCING TORNADOES WITH SOME POSSIBLY BEING STRONG...AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE BETWEEN 7 PM TO 11 PM TONIGHT ACROSS THE ARKLAMISS DELTA REGION. THE AREA NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55 WILL SEE THE GREATEST CHANCE FOR SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED FOR TONIGHT. LAZ023>026-MSZ029>033-037>039-043>046-048>055-059>063-182000- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA- KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- 255 PM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY A BROKEN LINE OF SEVERE STORMS ALONG A STRONG COLD FRONT AS WELL AS DISCRETE SUPERCELLS AHEAD OF THE LINE WILL BE CAPABLE OF PRODUCING A FEW TORNADOES AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE BETWEEN 9 PM TO 1 AM TONIGHT ACROSS THE NATCHEZ TRACE CORRIDOR. THE LINE IS EXPECTED TO SLOWLY WEAKEN AS IT PUSHES FARTHER SOUTH AND EAST OF THE NATCHEZ TRACE CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED FOR TONIGHT. MSZ056>058-064>066-072>074-182000- SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 255 PM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTION OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY THE STRONG TO SEVERE BROKEN SQUALL LINE ALONG A STRONG COLD FRONT WILL GRADUALLY WEAKEN AS IT SHIFTS SOUTH AND EAST THROUGH THE OVERNIGHT AND EARLY MORNING HOURS THURSDAY OVER THE SOUTHEAST PORTION OF CENTRAL MISSISSIPPI. TIMING WILL BE BETWEEN 11 PM AND 4 AM. A FEW STORMS MAY CAUSE DAMAGING WINDS OF 60 MPH AND A TORNADO STILL REMAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED FOR TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 17
The Little Rock radar (KLZK), 183 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
A few trees were blown down.
A couple of trees were blown down.
Power lines were blown down in Dermott. Many limbs were blown down, and a billboard was torn apart.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 413069, 413071, 413073, 413074.